Potassium is an essential mineral, but it can be tricky. Having too much potassium in the system can be just as dangerous as having too little. A new study shows that some common medicines are linked to excessive potassium and its consequences. The analysis was done in Canada using the records of more than 4,000 elderly people hospitalized for too much potassium. Each patient was matched with four non-hospitalized people to serve as controls. The scientists concluded that patients on potassium-sparing blood pressure medicines called ACE inhibitors or angiotensin-renin blockers were seven times more likely to have dangerously high potassium levels when given certain antibiotics. The antibiotics in question are a combination of trimethoprim and sulfamethoxazole, known by the brand names Bactrim and Septra.
Get The Graedons' Favorite Home Remedies Health Guide for FREE
Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!